Heroin use in the United States is incredibly common. Unfortunately, over 1 million people have reported that they have used heroin within the past year. This harmful substance takes the lives of more than 13,000 people annually. When people use heroin, they can find it incredibly hard to quit. When a person stops using, they may experience symptoms of withdrawal.
During the withdrawal process, an individual will experience an array of symptoms and side effects. Regardless of whether you go to drug rehab or you try to stop using on your own, understanding the side effects can help you better prepare for the process.
What Is Withdrawal?
A person experiences withdrawal if they have a set of very specific symptoms after they stop using a certain substance. After a person stops the use of heroin abruptly after struggling with addiction for many years, they may experience an array of both mental and physical symptoms.
The type and severity of the symptoms that individuals will experience during withdrawal will vary. Having a better understanding of what to expect immediately after and within the days following is incredibly important.
What to Expect During the First 24 Hours After Stopping the Use of Heroin
The first 24 hours after a person stops using heroin can be some of the most challenging. For this reason, a lot of people seek assistance at drug rehab. Even though the first day after the final use may not be the most physically painful, it is mentally and emotionally taxing.
During the first 24 hours, individuals may feel uncomfortable side effects that occur as their body continues to metabolize the heroin within their system rapidly. In some cases, individuals may start to feel symptoms or side effects within hours.
During this time, it is incredibly common for individuals to have elevated pulses. They may also have increased body temperatures, and they may be breathing faster. Even though these symptoms and signs can be incredibly frightening, they are to be expected and generally not life-threatening. In addition, those withdrawing from heroin may experience muscle aches, cramps, diarrhea, nausea, vomiting, and excessive sweating.
Unfortunately, there are instances where people experience insomnia and find it nearly impossible to sleep during this period. Seeking help from a drug rehab can help to ease some of the symptoms that you experience and make the process a little more comfortable for you.
What to Expect on Days Two and Three After You Stop Using Heroin
After the first 24 hours, the symptoms the individual experiences will continue to intensify. Between 48 hours and 72 hours, individuals will experience worsening cramps and muscle aches. They may also experience uncomfortable digestive issues and have watery discharge from their eyes and nose. Some experts say that individuals will usually feel the worst possible symptoms of withdrawal during this period.
For many individuals going through heroin withdrawal, this is the time when they struggle to deal with continuing the detoxification process or giving in to their cravings. Individuals may have the strongest cravings for heroin at this time. At this point, the brain will try to make you feel like you need to hear when in order to feel better.
During this period, many individuals start to experience mental health side effects as well. They may feel anxious or have depression. Mood swings and restlessness, as well as problems concentrating, are all incredibly common within the 48 to 72-hour period.
If you are going through withdrawal and you feel like you cannot proceed forward with the detox process, it is in your best interest to seek help from a drug rehab immediately. Drug rehab specialists will be able to help you along the detox process and may even have medication available to help ease some of the symptoms that you experience.
What to Expect on Days 4 to 14 After You Stop Heroin
Many people consider the first 72 hours after stopping heroin to be the most difficult. After making it through this challenging period, the withdrawal symptoms that individuals experience will alleviate. The symptoms that a person experiences may last up to 10 days if they have struggled with severe and long-term addiction. However, those struggling with mild addictions may not feel the symptoms of withdrawal so intensely.
What to Expect Two Weeks and Beyond After You Stop Using Heroin
After refraining from the use of heroin for two weeks, an individual may experience what is known as acute heroin withdrawal symptoms. In some cases, individuals may experience strong cravings. They may also feel as if their well-being is diminishing. These symptoms can last for up to six months following the date of the last use of heroin. However, many people can experience protracted withdrawal symptoms. With this set of symptoms comes the increased risk of a relapse.
The unfortunate truth is that many people struggle with relapses during post-acute heroin withdrawal. For this reason, it is recommended to seek help from drug rehab. A drug rehab facility will be able to help you deal with some of the cravings that you experience. They will help you to identify the causes of your addiction, any underlying mental health issues, and teach healthy habits that you can implement into your life in order to resist going back to drugs.
Even though heroin is an incredibly powerful substance, it is not impossible to overcome an addiction to it. With the right help and guidance, you can live a happier and healthier life that is free of harmful substances. If you are interested in getting help from a knowledgeable team of experts at our drug rehab, reach out to the Iris Wellness Group today.
Let Our Drug Rehab in Chattanooga, TN Help You
Our drug rehab specialists have decades of experience helping individuals across Chattanooga, TN, overcome their addictions. Our team at Iris Wellness Group is fully committed to helping you battle this harmful substance and take back control of your life. If you are interested in seeing how our programs can help, reach out to our drug rehab in Chattanooga today to get started.